Minnesota, 2014Damaging Wind in Minnesota, June 26, 2014
June 26, 2014 · NWS MPX · 1 event in 1 county or zone
One isolated severe thunderstorm that developed across southern Wright County, moved northward across the county and produced a brief severe downburst near Montrose, MN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One isolated severe thunderstorm that developed across southern Wright County, moved northward across the county and produced a brief severe downburst near Montrose, MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 26, 5:44 PM CST, 21 minutes earlier.
Area forecast discussion, Jun 26, 5:44 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT THU JUN 26 2014
.UPDATE...
FOR 00Z AVIATION DISCUSSION BELOW
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 328 PM CDT THU JUN 26 2014
TONIGHT AND FRIDAY...SFC ANALYSIS PUTS A WMFNT ORIENTED WNW-ESE FROM
NW SD TO THE SW CORNER OF MN TO SE IA. THIS FNT WILL SLOWLY LIFT N
ACRS THE AREA TNGT INTO TMRW...WITH IT BEING THE LEADING EDGE OF NOT
ONLY WARMER AIR BUT ALSO MUCH MORE MOIST AIR. THIS WILL LEAD TO AN
INCRS IN LOW LEVEL INSTABILITY. UPPER LEVEL FLOW IS RATHER
WEAK...BUT SHIFTING FROM ZONAL TO A MORE SW ORIGINATION...MEANING
THAT MORE VIGOROUS MID- AND UPR-LVL SHORTWAVES WILL ARRIVE FROM A
DIGGING NEGATIVELY-TILTED LONGWAVE TROF OVER THE ROCKIES THRU TMRW.
ALREADY SEEING SOME EVIDENCE OF THIS AS A DISSIPATING CAP HAS
ALLOWED CONVECTION TO DEVELOP IN SWRN MN...IN CLOSE PROXIMITY TO THE
SFC WMFNT. THESE STORMS HAVE VERY LITTLE N-NE MOTION BUT CONTAIN
PLENTY OF MOISTURE SO IT IS FEASIBLE TO HAVE PLENTY OF RAINFALL
RECEIVED FROM THESE SLOW-MOVING STORMS. THOUGH GENERALLY UP TO A
QUARTER INCH OF RAIN IS EXPECTED FROM THE STORMS...LOCALIZED AMOUNTS
OF OVER AN INCH IS POSSIBLE THRU THIS EVENING. IN ADDITION...THE
OVERABUNDANCE OF INSTABILITY WITH WEAK SHEAR ALOFT SPELLS THE
POTENTIAL OF TALLER/STRONGER STORMS TO PRODUCE LARGE HAIL OR
MICROBURST-TYPE WINDS THRU THIS EVENING. ONCE THESE STORMS DISSIPATE
WITH THE LOSS OF DAYTIME HEATING...LOW- AND MID-LVL STRATUS WILL
DEVELOP. THERE STILL MAY BE SOME LIGHTER SHWRS OVERNIGHT IN RESPONSE
TO A MODEST MIDLVL SHORTWAVE RIDING NEWD IN THE FLOW...BUT NOT
LOOKING FOR MUCH ORGANIZATION OVERNIGHT. IN FACT...THE MAIN CONCERN
BECOMES LOW STRATUS AND FOG OVER WRN WI WHERE RAIN IS NOT EXPECTED
BUT PLENTY OF LOW LEVEL MOISTURE WILL BE CAUGHT UNDER THE NIGHTLY
INVERSION. AFTER DAYBREAK...AND THE WMFNT LIFTS N OF THE
REGION...WINDS CONTINUE TO SLOWLY VEER TO THE S AND BECOME BREEZY AS
ENHANCED LOW- AND MID-LVL JETTING BECOMES BETTER MIXED TO THE
SFC...MAKING FOR BREEZY/GUSTY CONDS. AS FOR THE POTENTIAL FOR PRECIP
ON FRI...ALTHOUGH THERE MAY BE A FEW STRAGGLERS IN THE MORNING...THE
CWFA WILL BE MOSTLY IF NOT ENTIRELY DEVOID OF PRECIP UNTIL THE ATMOS
LOOKS TO RELOAD FOR THE AFTN AND PARTICULARLY FOR THE EVE HRS AS THE
CWFA FINDS ITSELF SQUARELY WITHIN A WARM SECTOR OF THE WMFNT WELL TO
THE N BY LATE IN THE DAY AND A CDFNT LINGERING OVER THE DAKOTAS.
COVERAGE WILL BE BETTER AS THE DAY PROGRESSES...BUT STILL SCATTERED
IN NATURE WITH AGAIN THE POTENTIAL FOR HEAVY RAIN ALONG WITH ISOLD
SEVERE...OWING TO PWATS NEAR 1.5 INCHES...MUCAPES REACHING 3000
J/KG...AND WEAK BULK SHEAR LEADING TO POSSIBLY LARGE HAIL/DMGG WIND
GUSTS.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 328 PM CDT THU JUN 26 2014
ACTIVE WEATHER REMAINS ON TAP FOR THIS WEEKEND...WITH HEAVY RAIN THE
PRIMARY THREAT FRIDAY NIGHT THROUGH SUNDAY MORNING. CONVECTIVE
REDEVELOPMENT IS EXPECTED SUNDAY AFTERNOON...AND THIS ROUND OF
CONVECTION POSES THE MOST SIGNIFICANT THREAT FOR SEVERE WEATHER.
COOLER DRIER AIR WILL MOVE FOLLOW THE REGION FOR THE MIDDLE OF NEXT
WEEK.
EARLY AFTERNOON WATER VAPOR IMAGERY IDENTIFIED A POWERFUL JET
CURRENTLY LOCATED OVER THE EASTERN PACIFIC...WITH NEARLY SYMMETRIC
CYCLONIC/ANTICYCLONIC CIRCULATIONS ON EITHER SIDE OF THE +150KT
SPEED MAX. AT THE START OF THE PERIOD...LARGE SCALE ASCENT IN THE
LEFT EXIT REGION OF THIS LINEAR JET STREAK TOGETHER WITH UPPER LEVEL
DIVERGENCE OWING TO THE SHARP CURVATURE BETWEEN THE DEEPENING TROUGH
AND DOWNSTREAM RIDGE...WILL LEAD TO WIDESPREAD PRECIP ACROSS THE
DAKOTAS FRIDAY EVENING. OVERNIGHT LOW LEVEL THETA_E ADVECTION WITHIN
THE 925-850MB LAYER SHOULD SUSTAIN THIS CONVECTION...ESPECIALLY IN
WESTERN MN. HOWEVER...THE EASTWARD EXTEND OF THE PRECIP SHOULD BE
LIMITED SINCE THERE IS ONLY A SLIGHT WESTERLY COMPONENT IN BOTH THE
MEAN WIND...AND LOW LEVEL JET. THE REASON THE LOW LEVEL JET NEVER
VEERS OVERNIGHT IS THE AGEOSTROPHIC RESPONSE TO THE DEEPENING
SURFACE CYCLONE OVER NORTH DAKOTA. A FEW ELEVATED SHOWERS AND
THUNDERSTORMS MAY FORM ACROSS EASTERN MN AND WESTERN WI...BUT THE
BULK OF THE PRECIP AND HEAVY RAIN WILL BE ALONG AND WEST OF THE
UPPER MINNESOTA RIVER AND RED RIVER VALLEYS.
THE BEST POTENTIAL FOR WIDESPREAD HEAVY RAIN IS SATURDAY AFTERNOON
AND SATURDAY NIGHT. CONFIDENCE IS FAIRLY HIGH THAT AT THIS TIME A
SHORTWAVE WILL MOVE ACROSS THE REGION UP FROM THE SOUTHWEST AND
PROVIDE SUFFICIENT LIFT FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS BEGINNING SATURDAY AFTERNOON THROUGH SATURDAY NIGHT.
MOST LOCATIONS SHOULD SEE 1 TO 1.5 INCHES OF PRECIP...WITH A FEW
ISOLATED LOCATIONS PICKING UP 2 TO 3 INCHES. BUFR SOUNDINGS SHOW THE
LOW LEVEL JET NEARLY EQUAL AND OPPOSITE TO THE MEAN WIND
PROFILE...SO STORMS MAY BE VERY SLOW MOVING. IN ADDITION...FREEZING
LEVELS IN EXCESS OF 13KFT AGL TOGETHER WITH PWATS IN THE 1.5 TO 2IN
RANGE WILL SUPPORT RAINFALL RATES NEAR 2-3IN PER HOUR. FORTUNATELY
THERE IS NOT A WELL ESTABLISHED LOW LEVEL BOUNDARY...SO THE
CONVECTION SHOULD NOT BE FOCUSED IN ONE PARTICULAR AREA. THIS
LEADS TO LOW CONFIDENCE IN EXACT LOCATION...BUT HOPEFULLY WILL LEND
ITSELF TO A MORE WIDESPREAD RAINFALL DISTRIBUTION AS OPPOSED TO BEING
FOCUSED IN ONE PARTICULAR RIVER BASIN.
THIS PRECIP WILL LIFT EAST NORTHEAST SATURDAY NIGHT...WITH A DRY
SLOT DEVELOPING ACROSS SOUTHWEST MN SUNDAY AFTERNOON. IN THE
WINTER...THIS WOULD LEAD TO CLEAR SKIES AND BRING AN END TO THE
PRECIP...BUT IN THE SUMMER...THIS DRY SLOT WILL ALLOW THE BOUNDARY
LAYER INSTABILITY TO BUILD BENEATH 7-8C/KM H700-500 LAPSE
RATES...SETTING THE STAGE FOR SEVERE WEATHER SUNDAY AFTERNOON AND
EVENING. MLCAPE VALUES OF 2000 TO 3000 J/KG IS EXPECTED...AS DEEP
LAYER SHEAR INCREASES TO 40-50KTS IN RESPONSE THE UPPER LEVEL JET
MOVING ACROSS THE REGION. UNDER THESE CONDITIONS...SUPERCELLS ARE
EXPECTED AS THE PRIMARY MODE OF CONVECTION. THE LOW LEVEL HODOGRAPHS
FROM BOTH THE NAM AND GFS AHEAD OF THE SURFACE BOUNDARY ARE FAIRLY
LINEAR IN THE LOWEST 1KM...BUT RIGHT MOVING SUPERCELLS WILL BE ABLE
TO GENERATE AROUND 100 TO 150M2/S2 OF 1KM SRH. 3KM HODOGRAPHS HAVE
200 TO 300M2/S2 OF SRH. LCLS MAY BE THE WILD CARD FOR TORNADIC
POTENTIAL...BUT VERY LARGE HAIL APPEARS TO BE LIKELY WITH THE
STRONGER CELLS. MEANWHILE...30 TO 40KTS OF 0-3KM WESTERLY SHEAR
SHOULD LEAD TO UPSCALE GROWTH INTO A LINEAR COMPLEX CAPABLE OF
PRODUCING STRAIGHT LINE WINDS.
LOOKING AHEAD...NORTHWEST FLOW WILL BRING COOLER AIR ACROSS THE
REGION...BUT A FEW EMBEDDED SHORTWAVES COULD SPARK SHOWERS AND NON
SEVERE THUNDERSTORMS. AT THIS TIME WENT WITH THE DRIER SOLUTION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 645 PM CDT THU JUN 26 2014
POCKETS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT ACROSS THE
AREA THIS EVENING...PRIMARILY AFFECTING MN SITES. THERE IS SOME
INDICATION THAT A MORE ORGANIZED BATCH OF SHOWERS/TS WILL LIFT
INTO CENTRAL/EAST CENTRAL MN AND WEST CENTRAL WISCONSIN AFTER 06Z
AND PERSIST THROUGH DAYBREAK FRIDAY MORNING. CONFIDENCE IS HIGHEST
OVER CENTRAL MN /KAXN-KSTC/ WHERE A PREVAILING SHRA GROUP WITH
MVFR CONDITIONS WAS INCLUDED OVERNIGHT. SLIGHTLY LOWER CONFIDENCE
REGARDING TIMING/AREAL COVERAGE TO THE EAST BUT ENOUGH INDICATION
TO WARRANT TEMPOS FOR SHRA/TS AND MVFR AT KMSP-KRNH-KEAU. THEN
EXPECT A BREAK IN THE ORGANIZED ACTIVITY DURING THE DAY ON
FRIDAY...WITH MORE DEVELOPMENT BY EVENING AS DESTABILIZATION
OCCURS ALONG THE WARM FRONT BISECTING THE AREA. SOUTHEAST WINDS
WILL DECLINE BELOW 10 KTS OVERNIGHT BUT GUST TO AROUND 20 KTS
AGAIN DURING THE DAY ON FRIDAY.
KMSP...
SHOWERS ARE EXPECTED TO BE NEAR TO KMSP THIS EVE...BUT THE MORE
PROBABLE WINDOW OF MVFR CONDITIONS AND SHRA/TS WILL BE OVERNIGHT.
STILL LOW CONFIDENCE ON TIMING...BUT CURRENTLY THINK THE 08Z-12Z
TIME FRAME IS A GOOD BET. SOUTHEAST WINDS WILL SUBSITES BELOW 10
KTS THIS EVE...BUT GUST TO AROUND 20 KTS AGAIN AFTER 14Z FRIDAY. A
BKN LOW-END VFR DECK /CIRCA 5000FT/ WILL PREVAIL ON FRIDAY...WITH
THUNDERSTORM CHANCES BUILDING AGAIN FRIDAY P.M.
/OUTLOOK FOR KMSP/
SAT...MVFR/IFR CIGS/VSBYS LIKELY IN SHRA/TSRA. OTHERWISE VFR.
WINDS S 10-15 KTS.
SUN...MVFR/IFR CIGS/VSBYS LIKELY IN SHRA/TSRA. OTHERWISE VFR.
WINDS SSW 10-15 KTS.
MON...VFR. WINDS SW 10-15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JPC
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Jun 26, 11:59 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU JUN 26 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1259 PM CDT THU JUN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVER MINNESOTA
TODAY AND ACROSS THE ENTIRE OUTLOOK AREA TONIGHT.
RIVER FLOODING WILL CONTINUE WITH MANY LOCAL RIVERS STILL
EXPERIENCING RISING RIVER LEVELS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH MONDAY MORNING.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT...BUT THERE IS AN INCREASING THREAT FOR A MORE SUBSTANTIAL
EPISODE OF SEVERE WEATHER SUNDAY AFTERNOON INTO EARLY MONDAY
MORNING. ALL MODES OF SEVERE WEATHER WOULD BE POSSIBLE...
INCLUDING LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
WIDESPREAD HEAVY RAINFALL SATURDAY AND SATURDAY NIGHT COULD
EXACERBATE CURRENT FLOODING PROBLEMS IN SOUTHERN MINNESOTA...IN
ADDITION TO LOCALIZED FLASH FLOODING.
RIVER FLOODING WILL CONTINUE THROUGH AT LEAST THE WEEKEND ON THE
MINNESOTA RIVER...CROW RIVER...AND PORTIONS OF THE MISSISSIPPI
RIVER. SOME LOCATIONS ALONG MAIN RIVER STEMS ARE AT MAJOR FLOOD
STAGE. FLOODING WILL ALSO CONTINUE ALONG MANY SMALLER STREAMS AND
CREEKS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
MAY BE NEEDED AT TIMES SATURDAY THROUGH SUNDAY NIGHT.
Thunderstorm Wind, Wright
- When
- June 26, 6:05 PM CST
- Where
- Wright County, 2.54 mi ESE of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 45.060, -93.870
Numerous trees were snapped off from about half way up. One tree landed on a trained spotter's house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, June 26 to 27, 2014$210,000 · 1 in hail · 48 events
- Flash Flooding in New Hampshire, June 26, 2014$350,000 · 2 events
- Tornado and Flash Flooding in Louisiana, June 26 to 27, 2014$213,000 · EF0 · 5 events
- Hail and Damaging Winds in Florida, June 26, 2014$30,000 · 1 in hail · 3 events
- Tornado in Texas, June 26, 20141 injured · EF0 · 2 events
- Flash Flood and Hail in Iowa, June 26, 20141 in hail · 8 events
- Heavy Rain in Washington, June 26, 2014$13,000 · 1 event
- Hail and Damaging Winds in Wyoming, June 26, 201458 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 26, 2014$11,000 · 1.5 in hail · 4 events
- Flash Flood and Hail in Montana, June 26 to 27, 20141.75 in hail · 5 events
- Hail in Wyoming, June 26, 20141 in hail · 5 events
- Hail and Damaging Winds in Nebraska, June 26, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514921.